Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

July 19, 2021Grand Forks County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jul 19, 2021, 8:31 PM CDT for Grand Forks County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 8:31 PM CDT (01:31 UTC)
Expired
Jul 19, 2021, 9:30 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND

County Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 76 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS83 KFGF 200131
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
831 PM CDT Mon Jul 19 2021
 
MNZ001-007-NDZ016-200230-
West Polk MN-West Marshall MN-Eastern Walsh County ND-
831 PM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK AND SOUTHEASTERN WALSH COUNTIES UNTIL 930 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Woods, or 11 miles east of Grafton, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warren, Alvarado, Oslo, Warsaw, Tabor, March and Big Woods. 

LAT...LON 4812 9663 4795 9695 4815 9714 4816 9712
      4817 9715 4819 9714 4819 9718 4836 9734
      4847 9713
TIME...MOT...LOC 0131Z 322DEG 25KT 4836 9717 

$$

Riddle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 19, 7:23 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 19, 7:23 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
723 PM CDT Mon Jul 19 2021

.UPDATE...
Issued at 719 PM CDT Mon Jul 19 2021

New storms formed around Rugby near 5 pm and quickly became severe
with the strongest cores developing west in time. Cluster of
storms moving southeast from Manitoba into NE ND and severe threat
with these as well but these too as of 720 pm was diminishing a
bit in strength and newer intense ones forming farther west. Max
of 4000-4500 mixed layer CAPE at 23z centered along Hwy 2 from
west of DVL to east of Minot and this is the center of the severe
storms so far. CAP is present farther east in the cooler airmass
from earlier storms thru the RRV. SWOMCD from SPC indicates
limited potential for severe as CAP increases thru the evening.
But will need to watch for areas of t-storms and adjust pops as
needed. Also expanded a bit the smoke and put widespread smoke
over NE ND into NW MN where vsbys in the 2-5SM range. AQA issued
by MN state for NW MN thru 9 am Wed.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 240 PM CDT Mon Jul 19 2021

A cluster of storms along I-94 from Moorhead to Jamestown
continues to move down the Red River Valley, with the strongest
cell moving through Fargo and producing a 53-knot gust. Thus,
severe winds continue to be produced although it is questionable
how long it will persist as it moves into Richland county, where
the 0-3 km shear finally begins to taper off (been around 25 knots
in the central valley). A strong gust of wind can be expected
with the outflow ahead of the main cluster of storms.

Storms in the far southeast from this
morning have weakened and will move out of area by 22Z.

Further to the northwest, embedded in the ridge aloft another
ridge rider is beginning to develop some storms over SW Sask. That
activity should move southeast and through portions of the area
tonight as the upper wave translates through the area. Meanwhile,
surface winds will turn northeasterly and begin ushering in smoke
from the western Ontario fires. The big question is how far
southeast this smoke will get. The Canadian smoke model mainly
targets northwest MN, which previous forecast represented well and
will make little changes to that area. Expect another morning with
a strong smoke smell for areas such as Roseau, Thief River Falls,
and Hallock.

A continuation of weak ridge riders continues on Tuesday with more
widely scattered storms possible, however with the lack of a clear
boundary at the surface the chances for severe are lower than
today.

.LONG TERM...(Wednesday through Monday)
Issued at 240 PM CDT Mon Jul 19 2021

Impactful weather chances will revolve around some thunder chances
for part of Wed, and again on Fri and Fri night.

Mainly zonal flow for most of the extended fcst period. Will still
have to be on the lookout for smoke potential Wed/Thu as upstream
fires continue to rage. after that PWATS tend to increase later this
week into the weekend, so there would be some moisture to work with
coincident with arrival of upper waves. At this point Fri into Fri
night still look like best chances for precipitation.

Clustered ensembles are indicating about 0.10 inch over the forecast
area during that Fri time frame. Anomalously high 850 mb. temps of
over 20 C will persist for a good part of the period, translating to
near sfc temps of 90 to 95. The lower humidities during this time
will keep heat indices down, obviating the need for potential heat
headlines.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 719 PM CDT Mon Jul 19 2021

Cloud wise VFR thru the pd. But vsbys impacted esp GFK area in
smoke thru Tuesday and possibly TVF/BJI as well. Thunderstorms
present in scattered coverage tonight into Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...Speicher
LONG TERM...WJB
AVIATION...Riddle
Hazardous weather outlook, Jul 19, 8:35 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
835 AM CDT Mon Jul 19 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201345-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
835 AM CDT Mon Jul 19 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms are possible today into tonight. A
few storms may be strong to severe bringing gusty winds up to 60
mph and large hail up to one inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible about every day, mainly during
the evening and overnight periods. These storms could bring needed
rainfall to small areas, or due to their slow movement, could also
bring heavy amounts of rain to small areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

PJS

In the hours before

Local storm report, Jul 19, 5:45 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
545 PM CDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     PORTLAND                47.50N 97.37W
07/19/2021                   TRAILL             ND   PUBLIC

            LARGE TREES DOWN, ONE TREE DAMAGED PART OF
            HOUSE.

0234 PM     TSTM WND DMG     3 SSW WEST FARGO        46.84N 96.91W
07/19/2021                   CASS               ND   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

0250 PM     TSTM WND DMG     MOORHEAD                46.86N 96.77W
07/19/2021                   CLAY               MN   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&
Local storm report, Jul 19, 5:48 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
548 PM CDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 E BUXTON              47.60N 97.06W
07/19/2021  M1.00 INCH       TRAILL             ND   PUBLIC

&&
Local storm report, Jul 19, 6:57 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
657 PM CDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     7 E PERTH               48.71N 99.30W
07/19/2021  M67 MPH          TOWNER             ND   MESONET

            10 METER WIND GUST COURTESY OF NDAWN.

&&
Special weather statement, Jul 19, 7:35 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
735 PM CDT Mon Jul 19 2021

NDZ014-015-024-026-200130-
Nelson ND-Eddy ND-Benson ND-Ramsey ND-
735 PM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR BENSON...NORTHWESTERN NELSON...
RAMSEY AND NORTHERN EDDY COUNTIES UNTIL 830 PM CDT...

At 735 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edmore to Baker. Movement was south at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Devils Lake, New Rockford, Camp Grafton, Lakota, Lakewood Park,
Maddock and Fort Totten.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4847 9846 4785 9815 4762 9926 4767 9927
      4768 9930 4785 9930 4785 9968 4820 9974
TIME...MOT...LOC 0035Z 347DEG 27KT 4839 9855 4817 9962

Riddle
Local storm report, Jul 19, 7:41 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
741 PM CDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     1 W CANDO               48.49N 99.22W
07/19/2021  M56 MPH          TOWNER             ND   AWOS

            WIND GUST REPORTED BY CANDO AIRPORT AWOS.

&&
Special weather statement, Jul 19, 8:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
831 PM CDT Mon Jul 19 2021

MNZ001-007-NDZ016-200230-
West Polk MN-West Marshall MN-Eastern Walsh County ND-
831 PM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK AND SOUTHEASTERN WALSH COUNTIES UNTIL 930 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Woods, or 11 miles east of Grafton, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warren, Alvarado, Oslo, Warsaw, Tabor, March and Big Woods.

LAT...LON 4812 9663 4795 9695 4815 9714 4816 9712
      4817 9715 4819 9714 4819 9718 4836 9734
      4847 9713
TIME...MOT...LOC 0131Z 322DEG 25KT 4836 9717

Riddle

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:35 PM CDTSpecial Weather StatementFGFBenson, Eddy, Nelson, Ramsey55 min
Jul 20, 3:08 AM CDTDense Fog AdvisoryFGFCavalier, Grand Forks, Pembina, Traill, Walsh7 hr
Jul 19, 8:58 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk32 min
Jul 20, 5:37 AM CDTSpecial Weather StatementFGFLake of the Woods, Roseau53 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.